Texas, 2023

Tornadoes and Hail in Texas, June 21 to 23, 2023

June 21 to 23, 2023 · NWS AMA · 16 events in 8 counties and zones

Various discrete and scattered thunderstorms impacted portions the combined Oklahoma and Texas Panhandles each evening and overnight on the 21st through the 23rd. 75.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Various discrete and scattered thunderstorms impacted portions the combined Oklahoma and Texas Panhandles each evening and overnight on the 21st through the 23rd. Several of these storms produced large hail over and inch in diameter with some as large as 2.75. Severe wind gusts were also hazard with a gust upwards of 66 mph measured by ground equipment. A supercell even dropped a tornado in Hemphill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 1:56 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 1:56 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT Wed Jun 21 2023

...New SHORT TERM...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 256 PM CDT Wed Jun 21 2023

The ridge of jet stream shifts eastward through the CONUS, thus
clearing a path for an upper level trough to slowly transition
east of the four corners region. Today, a surface trough is
orientated across the central Panhandles, while a stationary
surface boundary is set up in the northeast Panhandles. These
upper level circumstances will allow thunderstorm formation for
both days of the short term forecast. As we also expect these
conditions to linger on through Thursday and only shift locally.
Many places across the CWA will have chances for storms, but not
in the same places for both days.

For Wednesday, we are seeing favorable conditions for severe
thunderstorms this afternoon and evening in the eastern combined
Panhandles. Discrete supercells are forecasted to form along and
infront of the surface trough, and progress towards the
southeast. There are several environmental conditions that are
favoring this kind of strong thunderstorm production. East of the
surface trough, we see 60's and 70's dewpoints. Short term model
guidance is in agreement in high amounts of instability. At the
surface, CAPE is in excess of 5000 J/kg, while MLCAPE is at or
above 4000 J/kg. Winds are veering with height starting from the
surface and at the midlevels effective shear sits between
35-45kts. Earlier forecasts had concerns about high amounts of CIN
in the area, leading today's setup to be more of a conditional
threat. However, latest guidance suggest the cap will erode this
afternoon and thunderstorms could initiate shortly after 3pm.
Storms today will be capable of producing very large hail, up to 5
inches in diameter, straight line wind gust up to 75 mph, and
localized flash flooding in areas where storms will move slowly
over.

Regarding today's tornado threat, hodographs favor crosswise
vorticity during the initial time period. Then later on in the
evening the low level jet is forecasted to increase. Therefore, a
few tornadoes cannot be ruled out in the southeast Texas Panhandle,
especially during the early evening time frame.

By Thursday, lingering low level clouds and possible precipitation
from the morning hours may limit severe potential in the
afternoon. Thunderstorms are still possible in the west if they
can sustain themselves from New Mexico; however, confidence has
lowered for Thursday thunderstorms. So, pops have been decreased
that day as a result.

Rangel

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 153 PM CDT Wed Jun 21 2023

A persistent mid to upper level ridge is expected to impact the
south central US through the extended period. However, a shortwave
trough traversing the northern Great Plains Sat into Sun could
suppress the ridge slightly for the FA. This will cool
temperatures down a few degrees, especially for the northern
combined Panhandles Sun into Mon. No one day in the extended
period stands out for more than just slight chance for
thunderstorms with the period looking mostly dry at this time.
There still are some questions about Friday's chances though.

Daytime highs on Friday are progged to be in the upper 80s to the
eastern and northwestern FA, while the southwest Texas Panhandle
is expected to have highs in the low to mid 90s. Deterministic
models do depict some decent QPF possible over portions of the FA for
Fri afternoon into early overnight hours. At this time the NBM
has only given between 10 and 15 pops in the eastern portion of
the FA. Moisture is not the issue, but rather the models are
disagreeing on the lifting mechanism. There will be a chance for
some perturbations in the ridge to help with that, and confidence
is low about if or where this could happen in the area. Have
stayed with the NBM pops for now but will have to keep an eye on
trends going into tomorrow and Friday morning. With slightly
cooler temperatures expected, there appears to be too much CIN at
this time. If convection can be achieved on Friday, would not rule
out some severe storms.

Saturday the ridge strengthens and temperatures are expected to
warm back into the upper 90s and low 100s again, especially in the
southern TX Panhandle. Another Heat Advisory may be needed for
Palo Duro Canyon Saturday afternoon. Late Saturday an H5
shortwave trough is expected to traverse the northern Great
Plains, and is expected to send a frontal boundary south into the
area for Sunday. This boundary may just be an outflow from storms
further north. It is expected to give the combined Panhandles
northerly winds for Sunday holding temperatures back slightly,
especially in the northern half of the combined Panhandles. Going
into Monday the winds are progged to turn to the east and the
upslope nature will help keep the northeastern half to two thirds
of the FA in the upper 80s to lower 90s again. Tuesday triple
digits may return to warm areas of the central to southern TX
Panhandle with PDC flirting with a Heat Advisory again. The NBM
does give mentionable pops to portions of the FA for Tuesday
night. This will all depend on where the center of high pressure
ends up over portions of the south central US.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Wed Jun 21 2023

Thunderstorms could occur at GUY during the late afternoon and
early evening hours. Thunderstorms are not likely at the other
TAF sites for this period, but we could see low clouds impact DHT
in the morning hours. MVFR conditions are expected here, and
possibly at GUY in this time frame. However, low clouds are less
likely to prevail there, so we've left them out of GUY for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  87  67  92 /  20  20  20  10
Beaver OK                  63  83  65  87 /  30  30  30  20
Boise City OK              62  81  62  90 /  20  40  30  10
Borger TX                  67  89  69  95 /  30  20  20  10
Boys Ranch TX              65  89  67  97 /  20  20  20  10
Canyon TX                  65  89  66  95 /  20  20  20  10
Clarendon TX               65  86  67  90 /  30  10  20  10
Dalhart TX                 62  83  63  92 /  20  30  30  10
Guymon OK                  64  82  65  90 /  30  30  30  10
Hereford TX                65  91  67  97 /  10  20  20  10
Lipscomb TX                63  84  65  87 /  50  30  20  10
Pampa TX                   65  85  67  89 /  30  20  20  10
Shamrock TX                65  86  67  88 /  50  20  20  10
Wellington TX              66  88  68  90 /  60  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...55
LONG TERM....36
AVIATION...55
Hazardous weather outlook, Jun 21, 2:15 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
315 PM CDT Wed Jun 21 2023

OKZ001>003-TXZ001>020-317-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 PM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

An Excessive Heat Warning is in effect through this evening for
Palo Duro Canyon. Heat Indices up to 111 degrees are possible
which could cause heat related illnesses.

The threat of severe thunderstorms through this evening will lead
to the potential for large hail and damaging winds. In addition, the
threat of a tornado cannot be ruled out. A Tornado Watch is in
effect until 10 PM CDT this evening for the central and eastern
Oklahoma Panhandle as well as the eastern half of the Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms may return during the afternoon and evening hours
both Thursday and Friday. Chances of severe storms is likely with
any developing thunderstorm, bringing large hail and damaging
winds.

Dangerously hot temperatures may be present for Palo Duro Canyon
on Saturday afternoon and again on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 3:50 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Wed Jun 21 2023

TXZ013-212215-
Carson TX-
450 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northeastern Carson
County through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of White Deer, or 10 miles northeast of Panhandle,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Deer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3544 10142 3556 10139 3552 10109 3532 10109
TIME...MOT...LOC 2150Z 287DEG 12KT 3548 10128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 21, 4:12 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
512 PM CDT Wed Jun 21 2023

TXZ013-212245-
Carson TX-
512 PM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of eastern Carson County
through 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Skellytown to 4 miles
south of Panhandle. Movement was north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panhandle, White Deer and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3524 10146 3562 10139 3563 10109 3522 10109
TIME...MOT...LOC 2211Z 164DEG 8KT 3552 10131 3528 10137

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jun 21, 4:18 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
518 PM CDT Wed Jun 21 2023

TXZ003-008-212245-
Hutchinson TX-Hansford TX-
518 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northwestern
Hutchinson and southwestern Hansford Counties through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morse, or 19 miles southwest of Spearman, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3598 10141 3600 10162 3621 10162 3619 10129
TIME...MOT...LOC 2218Z 192DEG 7KT 3608 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 30 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carson

When
June 21, 4:32 PM CST
Where
Carson County, 2.76 mi N of Conway
Measured
1.5 in hail
Reported by
Public
Coordinates
35.240, -101.380

Hail, Hutchinson

When
June 21, 4:35 PM CST
Where
Hutchinson County, 4.96 mi NNW of Pringle
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.020, -101.470

Hail, Carson

When
June 21, 4:46 PM CST
Where
Carson County, 1.32 mi ENE of Conway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.360

Hail, Armstrong

When
June 21, 4:58 PM CST to 5:13 PM CST
Where
Armstrong County, 9 mi N of Goodnight to 0.89 mi SE of Claude
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.160, -101.190

The sizes of hail reported were between 1.5 and 2.75 in diameter.

Tornado, Armstrong

When
June 21, 5:18 PM CST to 5:23 PM CST
Where
Armstrong County, 11.59 mi WSW of Goodnight to 11.46 mi WSW of Goodnight
Rating
EFU
Path length
0.89 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.950, -101.380

This tornado was viewed by storm spotters and captured on video footage. However, it did not produce damage and was generally in an open field.

Hail, Hutchinson

When
June 21, 5:45 PM CST
Where
Hutchinson County, 0.56 mi E of Stinnett
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.820, -101.440

Hail, Hutchinson

When
June 21, 6:38 PM CST
Where
Hutchinson County, 4.44 mi WSW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -101.450

Thunderstorm Wind, Hemphill

When
June 22, 2:23 PM CST
Where
Hemphill County, 8.76 mi WNW of Gageby
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.690, -100.460

Tornado, Hemphill

When
June 22, 2:41 PM CST to 2:55 PM CST
Where
Hemphill County, 7.88 mi NE of Gageby to 15.3 mi E of Gageby
Rating
EF1
Path length
10.3 mi
Path width
150 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
35.700, -100.230

This tornado developed near County Road 17 and produced some minor tree damage, with limbs and branches being blown down. The tornado then continued across open field before impacting a residence just off Highway 277, where it brought down trees and some power lines along that road. As it crossed Highway 277, it brought down about 7 power poles, and caused more impressive tree damage, snapping branches and some trees while uprooting other hardwood trees. It resulted in some minor roof damage to a shed and damaged another shed at a natural gas facility. The tornado then crossed County Road 22, just to the south of Highway 277. Here, it snapped several hardwood branches and uprooted another tree. It also lifted the lids off of two silos, one of which collapsed in on the side. The debris of the lids ended up damaging a nearby barn. The tornado then crossed open fields and Highway 277 once more before causing some minor tree branch damage along Highway 2124. The tornado likely lifted after this point.

Thunderstorm Wind, Hartley

When
June 22, 11:46 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Hail, Hutchinson

When
June 23, 7:00 AM CST to 7:11 AM CST
Where
Hutchinson County, 0.69 mi N of Fritch to 3.13 mi WSW of Borger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.640, -101.600

Hail, Deaf Smith

When
June 23, 4:45 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1.5 in hail
Reported by
Public
Coordinates
34.910, -102.200

Hail, Randall

When
June 23, 5:00 PM CST
Where
Randall County, 2.07 mi N of Canyon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.010, -101.920

Hail, Randall

When
June 23, 5:01 PM CST to 5:10 PM CST
Where
Randall County, 7.02 mi SW of Amarillo to 2.76 mi S of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.130, -101.910

Several reports came into the weather office for hail between 0.88 and 1 in diameter across southern portions of Amarillo.

Hail, Potter

When
June 23, 5:12 PM CST to 5:19 PM CST
Where
Potter County, 1.69 mi E of Amarillo to 0.89 mi NE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -101.790

Hail, Carson

When
June 23, 5:42 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Public
Coordinates
35.350, -101.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112452, 1112453, 1112454, 1112449, 1180950, 1112455, 1112456, 1112460, 1112492, 1112462, 1112444, 1112459, 1112458, 1112436, 1112441, 1112457.